Alert archive / Ohio / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 75, NWS Northern Indiana

June 1, 20194 counties in Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Jun 1, 2019, 5:21 PM EDT for 4 counties in Ohio. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2019, 5:21 PM EDT (21:21 UTC)
Expired
Jun 1, 2019, 6:15 PM EDT
In force
54 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Defiance County, OH, Fulton County, OH, Henry County, OH, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 116 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 5:40 PM EDTHAIL 12 N Napoleon, OH
Jun 1, 5:53 PM EDTHAIL 12 Ne Bryan, OH
Jun 1, 6:05 PM EDTHAIL 11 Wnw Napoleon, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2019-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2019-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-299 J/kg
Mixed-layer LCL
1845 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

452 
WUUS53 KIWX 012121
SVRIWX
OHC039-051-069-171-012215-
/O.NEW.KIWX.SV.W.0075.190601T2121Z-190601T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
521 PM EDT Sat Jun 1 2019

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Defiance County in northwestern Ohio...
  Northwestern Henry County in northwestern Ohio...
  Southwestern Fulton County in northwestern Ohio...
  Southeastern Williams County in northwestern Ohio...

* Until 615 PM EDT.

* At 521 PM EDT, severe thunderstorms were located along a line
  extending from near Pioneer to near Stryker to near Bryan, moving
  east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Napoleon, Bryan, Wauseon, Archbold, West Unity, Stryker, Pulaski,
  Evansport, Pettisville, Zone, Ridgeville Corners, Williams Center,
  Gerald, Elmira, Tedrow, Okolona and Ottokee.

This includes Interstate 80 in Ohio between mile markers 18 and 35.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4133 8420 4141 8465 4154 8450 4164 8445
      4162 8413 4141 8411
TIME...MOT...LOC 2121Z 286DEG 23KT 4167 8452 4153 8449 4144 8460 

HAIL...1.00IN
WIND...60MPH
 
$$

MARSILI
2 follow-up statements
500 
WWUS53 KIWX 012139
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
539 PM EDT Sat Jun 1 2019

OHC039-051-069-171-012215-
/O.CON.KIWX.SV.W.0075.000000T0000Z-190601T2215Z/
Defiance OH-Henry OH-Fulton OH-Williams OH-
539 PM EDT Sat Jun 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHEASTERN DEFIANCE...NORTHWESTERN HENRY...SOUTHWESTERN FULTON
AND SOUTHEASTERN WILLIAMS COUNTIES...

At 538 PM EDT, severe thunderstorms were located along a line
extending from near Fayette to near Stryker to near Bryan, moving
east at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

These storms have a history of producing ping pong ball to golf ball 
sized hail.

Locations impacted include...
Napoleon, Bryan, Wauseon, Archbold, West Unity, Stryker, Pulaski,
Evansport, Pettisville, Zone, Ridgeville Corners, Williams Center,
Gerald, Elmira, Tedrow, Okolona and Ottokee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4133 8420 4141 8465 4154 8450 4164 8445
      4162 8413 4141 8411
TIME...MOT...LOC 2138Z 286DEG 23KT 4164 8440 4150 8437 4141 8448 

HAIL...1.50IN
WIND...60MPH
 
$$

MARSILI
930 
WWUS53 KIWX 012209
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
609 PM EDT Sat Jun 1 2019

OHC171-012219-
/O.CAN.KIWX.SV.W.0075.000000T0000Z-190601T2215Z/
Williams OH-
609 PM EDT Sat Jun 1 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILLIAMS COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
Therefore, the warning has been cancelled. Additional storms may 
produce gusty winds to 50 mph and dime sized hail through 630 PM EDT.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northwestern Ohio.

LAT...LON 4133 8420 4137 8438 4163 8423 4162 8413
      4141 8411
TIME...MOT...LOC 2209Z 286DEG 23KT 4159 8416 4145 8413 4136 8424 

$$

OHC039-051-069-012215-
/O.CON.KIWX.SV.W.0075.000000T0000Z-190601T2215Z/
Defiance OH-Henry OH-Fulton OH-
609 PM EDT Sat Jun 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHEASTERN DEFIANCE...NORTHWESTERN HENRY AND SOUTH CENTRAL
FULTON COUNTIES...

At 609 PM EDT, severe thunderstorms were located along a line
extending from near Wauseon to near Napoleon to 8 miles northeast of
Defiance, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Napoleon, Wauseon, Archbold, Tedrow, Pettisville, Ridgeville Corners,
Okolona, Gerald and Ottokee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4133 8420 4137 8438 4163 8423 4162 8413
      4141 8411
TIME...MOT...LOC 2209Z 286DEG 23KT 4159 8416 4145 8413 4136 8424 

HAIL...1.00IN
WIND...60MPH
 
$$

MARSILI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:59 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 1, 2:59 PM EDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
259 PM EDT Sat Jun 1 2019

.SYNOPSIS...
Issued at 259 PM EDT Sat Jun 1 2019

Showers and storms are possible through the late evening. Some of
these storms may be severe with hail and damaging winds. Cool and
dry conditions are expected Sunday through Tuesday but additional
rain is expected thereafter.

&&

.SHORT TERM...(This Evening through Tonight)
Issued at 259 PM EDT Sat Jun 1 2019

Continue to focus primarily on severe chances this afternoon and
into the late evening. Our CWA continues to destabilize this
afternoon with surface temps around 80F and relatively cold temps
aloft. Surface dewpoints continue to run a few degrees lower than
guidance but excellent low/midlevel lapse rates still yielding
around 2K J/kg 0-1km MLCAPE per SPC/RAP mesoanalysis. Still waiting
on a trigger though with general AVA/subsidence/capping over IN.
Elevated WAA supporting convection across Michigan but this forcing
remains just north of our CWA. Guidance suggests enough heating late
this afternoon to erode lingering cap (particularly NE) and old
outflow/differential heating boundaries/lake breeze could generate a
few isolated storms during the afternoon/early evening as suggested
by the RAP. If this occurs...there will be a marginal severe risk
for wind and hail due to instability but storms will remain "pulsey"
given complete lack of deep layer shear over our area this afternoon
and little/no forcing for organization.

Much better forcing (and shear) arrives later this evening with
approach of fairly vigorous shortwave currently entering northern IL.
Associated cold front won't cross our area until 01-05Z tonight. Two
areas for concern with this later activity. One...potential for a
few isolated storms to develop ahead of the main front. Similar to
this afternoon...this would tap into better diurnal instability but
lack better forcing/shear. Two...with primary shortwave/cold front.
Diurnal timing is not favorable but healthy midlevel CVA and lapse
rates aloft could maintain stronger updrafts into the late evening.
Hail and damaging winds would be the primary concern. Very wet
antecedent conditions always lead to some flooding concern with
thunderstorms but expect storms will move fairly quickly and remain
more on the scattered side. Bottomline...several lower-end chances
for severe storms through the late evening across much of the CWA.
The risk is certainly there but delineating any particular location
and exact timing is difficult in this scenario.

&&

.LONG TERM...(Sunday through Saturday)
Issued at 259 PM EDT Sat Jun 1 2019

Sun/Mon/Tue still looking dry and pleasant with brief period of
highly amplified flow leaving our region in cool/dry NNW flow.
Incoming airmass is relatively chilly with 850mb temps around 0C
across MI and only mid-single digits over Indiana. This yields highs
in the mid/upper 60s and lows Mon morning near 40F. Will still
likely be a fair amount of cu on Sunday and even an outside chance
for a shower in our far east with trough axis swinging through the
eastern Lakes but will hold with silent 10 PoP.

Our reprieve will be short-lived though. Westerly flow returns high
theta-e plume to the area Tuesday night with an upper low meandering
into the region by the weekend. This leads to several periods of
rain and cloudy skies.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 126 PM EDT Sat Jun 1 2019

Atmosphere becoming very unstable but still capped. Area of storms
have moved by to our north where less capping and better forcing
exists. Cannot rule out an isolated tsra through the afternoon
near terminals but chances too low for inclusion. Better chances
arrive this evening ahead of cold front and stronger forcing
aloft. Expect better coverage with scattered tsra at that time and
made only minor adjustments to timing, mainly pushing start time
back a bit. Front passes bringing end to pcpn and northwest winds
for Sunday. Models bringing MVFR cigs into KFWA so added a group
for this overnight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Lashley

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 1, 3:09 PM EDT, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
309 PM EDT Sat Jun 1 2019

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-021915-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
309 PM EDT Sat Jun 1 2019 /209 PM CDT Sat Jun 1 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms through late evening. Some of
these storms may be severe with hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Dangerous swimming conditions are possible Sunday along the
southeast shore of Lake Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

LMZ043-046-021915-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
309 PM EDT Sat Jun 1 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected late this afternoon into early
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jun 1, 4:57 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Northern Indiana
457 PM EDT Sat Jun 1 2019

INZ013-015-012130-
Fulton-Pulaski-
457 PM EDT Sat Jun 1 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PULASKI AND
NORTHWESTERN FULTON COUNTIES...

At 456 PM EDT/356 PM CDT/, a strong thunderstorm was located 10 miles
west of Rochester, moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rochester, Kewanna, Leiters Ford, Bruce Lake Station, Lake Bruce,
Tiosa and Lake Manitou.

&&

LAT...LON 4117 8633 4117 8621 4102 8616 4100 8649
      4109 8652
TIME...MOT...LOC 2056Z 252DEG 23KT 4107 8640

HAIL...0.50IN
WIND...40MPH

CR
Special weather statement, Jun 1, 4:58 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Northern Indiana
458 PM EDT Sat Jun 1 2019

OHZ001-002-012130-
Fulton-Williams-
458 PM EDT Sat Jun 1 2019

...A STRONG THUNDERSTORM WILL AFFECT FULTON AND EAST CENTRAL WILLIAMS
COUNTIES...

At 458 PM EDT, a strong thunderstorm was located near Archbold,
moving east at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Wauseon, Archbold, Swanton, Delta, West Unity, Stryker, Pettisville,
Brailey, Zone, Winameg, Elmira, Tedrow and Ottokee.

This includes Interstate 80 in Ohio between mile markers 20 and 48.

Seek shelter until these storms pass.

&&

LAT...LON 4149 8446 4162 8442 4167 8388 4149 8388
TIME...MOT...LOC 2058Z 264DEG 23KT 4156 8433

HAIL...0.75IN
WIND...40MPH

MARSILI
Local storm report, Jun 1, 5:06 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
506 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             3 W GULIVOIRE PARK      41.62N 86.31W
06/01/2019  E1.25 INCH       ST. JOSEPH         IN   PUBLIC

&&

MCD
Local storm report, Jun 1, 5:11 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
511 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             3 SE DUNLAP             41.61N 85.88W
06/01/2019  E0.75 INCH       ELKHART            IN   TRAINED SPOTTER

            DIME TO PENNY SIZED HAIL OBSERVED.

&&

MCD
Local storm report, Jun 1, 5:14 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
514 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             JIMTOWN                 41.64N 86.02W
06/01/2019  E0.70 INCH       ELKHART            IN   TRAINED SPOTTER

            UP TO HALF INCH DIAMETER HAIL OBSERVED WITH
            PEA SIZED HAIL.

&&

MCD
Local storm report, Jun 1, 5:21 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
521 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             2 SSE MISHAWAKA         41.64N 86.16W
06/01/2019  E0.88 INCH       ST. JOSEPH         IN   TRAINED SPOTTER

&&

MCD

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 11:16 AM EDTRiver Flood WarningIWXDefiance, Fulton, Williams11 days
Jun 1, 3:45 PM EDTSpecial Weather StatementIWXHenry45 min
Jun 1, 4:51 PM EDTSevere Thunderstorm WarningIWXWilliams54 min
Jun 1, 4:58 PM EDTSpecial Weather StatementIWXFulton32 min
Jun 1, 5:34 PM EDTSevere Thunderstorm WarningIWXFulton, Henry41 min
Jun 1, 5:46 PM EDTSevere Thunderstorm WarningIWXFulton, Williams59 min
Jun 1, 5:59 PM EDTFlash Flood WarningIWXFulton, Henry, Williams4 hr
Jun 1, 6:04 PM EDTSevere Thunderstorm WarningIWXWilliams41 min
Jun 1, 6:16 PM EDTSevere Thunderstorm WarningIWXHenry44 min
Jun 1, 6:29 PM EDTSevere Thunderstorm WarningIWXFulton, Williams46 min
Jun 1, 6:52 PM EDTSevere Thunderstorm WarningIWXFulton, Henry38 min
Jun 1, 7:04 PM EDTSevere Thunderstorm WarningIWXWilliams56 min
Jun 1, 7:14 PM EDTSevere Thunderstorm WarningIWXDefiance46 min
Jun 1, 7:23 PM EDTSevere Thunderstorm WarningIWXHenry37 min
Jun 1, 7:31 PM EDTSpecial Weather StatementIWXPutnam29 min
Jun 1, 7:39 PM EDTSevere Thunderstorm WarningIWXFulton, Williams51 min
Jun 1, 7:43 PM EDTSevere Thunderstorm WarningIWXDefiance, Henry, Williams77 min
Jun 1, 7:46 PM EDTSpecial Weather StatementIWXDefiance44 min
Jun 1, 7:57 PM EDTSevere Thunderstorm WarningIWXFulton, Williams48 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.